Sometimes the findings of well-designed orthopaedic studies are unexpected and counterintuitive—and sometimes they are not. In the latter category are the important but unsurprising results from the Grace et al. database study in the February 19, 2020 issue of The Journal of Bone & Joint Surgery.
The authors set out to determine whether having a specific medical complication after a first total knee arthroplasty (TKA) increased the chance that the same complication would occur after a second TKA performed 90 to 365 days after the first one. Among the specific complications investigated were myocardial infarction (MI), ischemic stroke, respiratory complications, urinary complications, digestive complications, hematoma, deep vein thrombosis (DVT), and pulmonary embolism (PE).
Overall complications after either procedure were low—>90% of the >36,200 patients who underwent bilateral TKAs did not experience any complications during the study period. However, those who had a complication after the first TKA had a significantly higher likelihood of having the same complication after the subsequent, contralateral procedure. Expressed as odds ratios (ORs), the increased probabilities of the same complication recurring after the second procedure were as follows:
- Myocardial infarction—OR, 56.63
- Ischemic stroke—OR, 41.38
- Hematoma—OR, 15.05
- Urinary complications—OR, 11.19
- PE—OR, 11.00
- Respiratory complications—OR, 8.58
- Non-MI cardiac complications—OR, 7.73
- DVT—OR, 7.40
Noting that these findings do not imply causality, the authors nevertheless surmise that “the occurrence of complications after the first replacement likely reflects a burden of comorbidity that predisposes patients to a recurrence of the same complications after the second replacement.” Consequently, Grace et al. suggest that this data could be used to help guide shared decision-making with patients considering staged bilateral TKAs, and that these findings could help identify “a subgroup of patients who may benefit from…targeted optimization strategies prior to the second surgical procedure.”
Prior research has established that total hip arthroplasty (THA), in and of itself, is associated with a small increased risk of venous thromboembolism (VTE). Hence the concern that routinely administering the antifibrinolytic drug tranexamic acid (TXA) perioperatively, as is commonly done nowadays to reduce blood loss during surgery, might further increase the risk of THA-related thromboembolic events. But the findings from a large population-based cohort study by Dastrup et al. in the October 17, 2018 JBJS, should allay many of those concerns.
The authors evaluated >45,000 Danish patients who had a THA between 2006 and 2013. Approximately 85% of those patients received intravenous TXA perioperatively, while the rest did not. Dastrup et al. evaluated adverse cardiovascular events (VTE, deep venous thrombosis, pulmonary embolism, myocardial infarction, and ischemic stroke) among those patients over 30 postoperative days, and they found no increased risk in any of those outcomes among the patients who received TXA relative to those who did not. These optimistic findings were essentially the same when the authors analyzed the data using a multivariable model and with propensity-score matching.
Dastrup et al. conclude that TXA in the setting of THA is safe with respect to VTE, and David Ayers, MD, commenting on the study, concurs. However, Dr. Ayers cautions that the study did not have the statistical strength to evaluate the potential cardiovascular risks of TXA in THA patients who have undergone previous cardiac procedures, such as stent placement. He therefore suggests that “further safety evaluation should be directed toward [such] patients at higher risk for complications after receiving TXA.”